Medications that Cause Hair Loss

medications

medicationsSpotting a few loose strands on your comb is a normal thing. However, pattern baldness and excessive hair loss can be quite alarming. Even more surprising is the fact that certain medications are to blame.

The severity of such hair loss depends on your genetic disposition and the drug you are taking. In most cases, the effects are temporary and end when you stop taking the drug or by adjusting the dose. However, sometimes the effects of these medications may lead to permanent hair loss.

1) Anticoagulant

Anti-coagulants stave off blood clots and help prevent the complications of certain conditions like heart disease. Such drugs may cause a type of hair loss called telogen effluvium.

Telogen effluvium affects the entire scalp. Hair loss typically starts 12 weeks into taking the medication. Heparin injections and Warfarin sodium (Coumadin, Pan Warfarin, Sofarin) are the most commonly associated with these symptoms.

2) Blood pressure medications

These medications lower your blood pressure by reducing your heart’s workload. Beta-blockers or blood pressure medication are a known cause of telogen effluvium. The loss of hair in such cases is gradual and it can take you a while to even notice.

The most used examples of such medications include Timolol, metoprolol, atenolol captopril, and lisinopril.

3) Steroids — testosterone and progesterone

Hormone replacement therapy and certain birth control pills may trigger hair loss. Such medications lead to hormonal changes that lead to hair falling out. Aside from birth control pills, progesterone and estrogen also cause female pattern baldness and telogen effluvium.

Men who take anabolic steroids or testosterone may also experience alopecia or pattern baldness.

4) Cholesterol-lowering medications

Statin drugs like atorvastatin and simvastatin are usually prescribed to treat high cholesterol. Though rare, statin drugs may cause hair loss in some people. If you are on statin medication and experience hair loss, it is wise to seek advice from your doctor. As it’s more likely the signs of another underlying condition or something age-related.

5) Chemotherapy drugs

Chemotherapy drugs cause hair loss because they target every rapidly dividing cell (both healthy and cancerous). Some drugs like Adriamycin and Taxol usually cause complete hair loss even on eyelids and brows. Other medications like Methotrexate 5- fluorouracil cause relatively less hair loss when compared to the later.

Bottom Line

The good news is that hair loss induced by medication is a side effect with no debilitating or permanent effects. In fact, most people with such symptoms usually report normal hair growth when they stop using the medication or adjust the dose.

If you exhibit hair loss as a side effect of medication, please consult your doctor before making any changes. Your doctor may have an alternate medication or can safely alter the dosage to prevent hair loss and other side effects.

We hope this list will help you narrow down the problem and find a solution to hair loss. At Custom Hair Tampa Bay, we can help you find real solutions for hair restoration. To schedule a free consultation contact us at one of our three locations by clicking here.

 

Photo Credit: stevepb Via Pixabay

 

Leave a Reply

Your email address will not be published. Required fields are marked *